Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 328, NWS Cleveland, OH

October 11, 2006Medina County, Summit County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Oct 11, 2006, 7:48 PM EDT for Medina County, Summit County, Ohio. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 11, 2006, 7:48 PM EDT (23:48 UTC)
Expired
Oct 11, 2006, 8:45 PM EDT
In force
57 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Medina County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 39 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 8:15 PM EDTTSTM WND DMGBoston Heights, OHONE TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 112348
SVRCLE
OHC103-153-120045-
/O.NEW.KCLE.SV.W.0328.061011T2348Z-061012T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
748 PM EDT WED OCT 11 2006

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEDINA COUNTY IN NORTHEAST OHIO
  SUMMIT COUNTY IN NORTHEAST OHIO

* UNTIL 845 PM EDT

* AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED 13
  MILES WEST OF AKRON...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE TALLMADGE...HUDSON AND CUYAHOGA FALLS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4107 8183 4118 8186 4134 8139 4111 8139
      4109 8146 4109 8151 4105 8163 4105 8169
      4102 8179

$$
2 follow-up statements
000 
WWUS51 KCLE 120029
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
828 PM EDT WED OCT 11 2006

OHC103-120038-
/O.CAN.KCLE.SV.W.0328.000000T0000Z-061012T0045Z/
MEDINA OH-
828 PM EDT WED OCT 11 2006


...THE SEVERE THUNDERSTORM WARNING FOR MEDINA COUNTY IS CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED EAST OF MEDINA 
COUNTY. 

LAT...LON 4124 8167 4127 8156 4130 8153 4134 8139
      4113 8139 4110 8144 4110 8153 4106 8162
      4106 8167

$$

OHC153-120045-
/O.CON.KCLE.SV.W.0328.000000T0000Z-061012T0045Z/
SUMMIT OH-
828 PM EDT WED OCT 11 2006


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM EDT FOR
SUMMIT COUNTY...

AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR MUNROE FALLS...AND 
MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUDSON...
  REMINDERVILLE...

LAT...LON 4124 8167 4127 8156 4130 8153 4134 8139
      4113 8139 4110 8144 4110 8153 4106 8162
      4106 8167

$$

BM
000 
WWUS51 KCLE 120047
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
846 PM EDT WED OCT 11 2006

OHC153-120056-
/O.EXP.KCLE.SV.W.0328.000000T0000Z-061012T0045Z/
SUMMIT OH-
846 PM EDT WED OCT 11 2006


...THE SEVERE THUNDERSTORM WARNING FOR SUMMIT COUNTY EXPIRED AT 845 
PM EDT...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4124 8167 4127 8156 4130 8153 4134 8139
      4113 8139 4110 8144 4110 8153 4106 8162
      4106 8167

$$

BM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 3:02 PM EDT, 4 hours 46 minutes earlier.

Area forecast discussion, Oct 11, 3:02 PM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
302 PM EDT WED OCT 11 2006

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
COMPLEX WEATHER PATTERN EVOLVING OVER THE CENTRAL CONUS AT THE
MOMENT. EARLY AFTERNOON WATER VAPOR IMAGERY SHOWING A DEEPENING
UPPER LEVEL LOW OVER NORTHERN MINNESOTA.  THE SHORTWAVE THAT HAS
BEEN OVER THE CENTRAL PLAINS YESTERDAY HAS SINCE PHASED WITH THE
UPPER LOW OVER MINNESOTA AND HAS ACTED TO FURTHER DEEPEN THE UPPER
TROUGH. CLOSER TO HOME...A SURFACE COLD FRONT WAS LOCATED OVER
CENTRAL INDIANA AND WAS PUSHING EASTWARD INTO WESTERN OHIO. AHEAD OF
THE FRONT...A LINE OF SHOWERS AND THUNDERSTORMS HAD DEVELOPED BUT SO
FAR...HAS REMAINED BELOW SEVERE LIMITS.

FOR TONIGHT...COLD FRONT WILL RAPIDLY PUSH THROUGH THE FORECAST AREA
AND INTO PENNSYLVANIA BY 06Z.  WILL GO WITH CATEGORICAL POPS AT ALL
LOCATIONS AT LEAST THROUGH MIDNIGHT...THEN RAPIDLY DROP OFF TO LOW
CHANCES FOR THE OVERNIGHT HOURS.  MODELS ARE IN GOOD AGREEMENT TODAY
AND BOTH THE WRF AND GFS SHOWING MARKED DRYING BEHIND THE FRONT. WAS
VERY TEMPTED TO ELIMINATE POPS ALTOGETHER AFTER MIDNIGHT...HOWEVER
250MB JET DYNAMICS AND LINGERING UPWARD MOTION SHOULD AT LEAST
WARRANT A LOW CHANCE POP OVERNIGHT. POST-FRONTAL COLD ADVECTION WILL
ALLOW FOR A SUBSTANTIAL DROP IN TEMPERATURE AFTER SUNSET...EARLY
AFTERNOON TEMPS IN THE MID AND UPPER 60S WILL RAPIDLY FALL INTO THE
MID 30S BEFORE SUNRISE BUT SHOULD REMAIN ABOVE FREEZING.  WINDS WILL
ALSO BE ON THE HIGH SIDE AS COLD AIR SURGES IN FROM THE NORTHERN
PLAINS...BUT AS GRADIENT GRADUALLY RELAXES TOWARD MORNING WINDS
SHOULD REMAIN BELOW ADVISORY CRITERIA AND CONTINUE TO WEAKEN BY
DAYBREAK.

925-850MB WINDS ALIGN OUT OF THE SOUTHWEST DURING THE DAY
TOMORROW...STILL MAINTAIN THAT LAKE EFFECT RAIN AND SNOW WILL
DEVELOP LATE IN THE DAY TOMORROW...BUT MODELS CONTINUE TO BACK WINDS
AWAY FROM THE SHORELINE WHICH WOULD KEEP ANY LAKE BANDS OVER THE
LAKE AWAY FROM THE FORECAST AREA AND INTO NEW YORK. WILL STILL SEE
SOME UPWARD MOTION IN THE AREA TOMORROW AS SHORTWAVES CONTINUE TO
ROTATE AROUND THE NEARLY STATIONARY UPPER LOW OVER LOWER
ONTARIO...AND KEPT POPS RELATIVELY UNCHANGED DURING THE DAYTIME AND
EVENING HOURS. AS FOR POSSIBLE SNOW ACCUMULATIONS THURSDAY NIGHT AND
FRIDAY MORNING...NEW GUIDANCE KEEPS SNOW OFFSHORE BUT IN THE EVENT
WIND DIRECTION IS OFF EVEN BY 10-20 DEGREES...AREAS IN ERIE COUNTY
AND ASHTABULA COUNTY COULD SEE BRIEF PERIODS OF SNOW.  CUT
ACCUMULATIONS TO LESS THAN AN INCH SINCE ALL MODELS HAVE BEEN
TRENDING TOWARD LESS AND LESS SNOW WITH EACH RUN.

OF REAL CONCERN THOUGH THURSDAY NIGHT WILL BE THE SUB-FREEZING
TEMPERATURES IN THE FORECAST.  ALL BRANDS OF 12Z MOS SHOWING TEMPS
AT OR BELOW FREEZING THURSDAY NIGHT...WITH TEMPS LIKELY RANGING FROM
THE MID TO UPPER 20S NEAR MANSFIELD TO THE LOWER 30S NEAR ERIE AND
ASHTABULA.  HAVE OPTED TO ISSUE A FREEZE WATCH FOR THE ENTIRE
FORECAST AREA THROUGH 9AM FRIDAY SINCE IT APPEARS LIKELY THAT THE
GROWING SEASON WILL COME TO AN ABRUPT HALT BY THE END OF THE WEEK.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
ON FRIDAY...UPPER LOW WILL BEGIN TO MOVE AWAY FROM THE FORECAST AREA
BUT WILL CONTINUE TO PUSH SHORTWAVES THROUGH THE AREA DURING THE
DAY. KEPT SOUTHERN HALF OF THE CWA DRY AS BOTH WRF/GFS SHOW
SUBSTANTIAL DRYING BUT HELD ONTO LOW CHANCES ELSEWHERE. BRIEF
REPRIEVE FROM RAIN/SNOW ON SATURDAY AND THE FIRST PART OF
SUNDAY...HOWEVER RETURN FLOW ON THE BACKSIDE OF A DEPARTING HIGH
WILL LIKELY SPAWN A FEW WARM ADVECTION SHOWERS LATE IN THE DAY
SUNDAY. BEYOND THAT...BOTH THE GFS AND ECMWF KEEP OHIO IN THE WARM
SECTOR OF A DEEP CENTRAL PLAINS LOW THROUGH THE MIDDLE OF THE WEEK
WITH AT LEAST A CHANCE OF RAIN EACH DAY. THE ECMWF PUSHES A COLD
FRONT THROUGH OH AND INTO PA BY WEDNESDAY WHILE THE GFS IS A BIT
SLOWER...ERRED ON THE SIDE OF THE GFS AND ITS SLOWER SOLUTION SINCE
THE ECMWF LOOKED ENTIRELY TOO FAST AND DONT THINK SKIES WILL DRY OUT
UNTIL LATE IN THE WEEK BEYOND THE FORECAST PERIOD.

AS FOR TEMPS...SOME MODERATION WILL OCCUR AS TEMPS WILL GRADUALLY
RETURN TO NEAR NORMAL VALUES BY EARLY NEXT WEEK. SOUTHWESTERLY FLOW
AHEAD OF A COLD FRONT SHOULD YIELD AFTERNOON HIGHS IN THE LOWER 60S
AND LOWS IN THE UPPER 30S/LOWER 40S.

&&

.AVIATION(18Z-18Z)...
FIRST OF TWO COLD FRONT NOW OVER CNTRL INDIANA WITH CONVECTION
BREAKING OUT IN A LINE ALONG AND AHEAD OF THE BOUNDARY WHILE MOSTLY
JUST RAIN SHOWERS EXIST ACRS AND TO THE SOUTH OF THE CWA.  WILL
ATTEMPT TO TIME THE FIRST FRONT ACROSS THE AREA WITH A TEMPO GROUP
FOR THUNDER A FEW HOURS IN ADVANCE OF EXPECTED FRONTAL PASSAGE.  XPC
GUSTY SLY WINDS TO TURN MORE WLY BHND THE FRONT.  AFTER FROPA COLD
OCCLUSION IS FCST TO ROTATE THROUGH THE AREA AND AT FIRST BLV THERE
IS ENOUGH MOISTURE FOR MVFR CIGS BUT AS THE NIGHT PROGRESSES THE
NAM12 BRINGS IN MUCH DRIER TO THE REGION.  SO AFTER 06Z OF SO HAVE
SCATTERED OUT THE MVFR CIGS FOR A VFR BKN TO SCT DECK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

SHORT TERM...LEINS
LONG TERM...LEINS
AVIATION...TK
Hazardous weather outlook, Oct 11, 5:20 AM EDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
520 AM EDT WED OCT 11 2006

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-120930-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
520 AM EDT WED OCT 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE AREA TODAY...AND MOVE THROUGH THE
REGION TONIGHT. AHEAD OF THE FRONT...THUNDERSTORMS WILL DEVELOP.
A FEW OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS. SMALL
HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FREEZING TEMPERATURES ARE EXPECTED ACROSS THE ENTIRE REGION AWAY
FROM LAKE ERIE THURSDAY NIGHT INTO FRIDAY MORNING. SOME LAKE
EFFECT SNOW MAY AFFECT THE LAKE ERIE SHORELINE OF ASHTABULA AND
ERIE COUNTIES THURSDAY NIGHT INTO FRIDAY MORNING. HOWEVER...IT IS
EXPECTED THAT THE MAIN LAKE EFFECT SNOW BAND WILL STAY OFFSHORE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

LEZ142>149-162>169-120930-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
520 AM EDT WED OCT 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORY CONDITIONS CAN BE EXPECTED TODAY AND TONIGHT
WITH SOUTH WINDS OF 20 TO 25 KNOTS TODAY SHIFTING WEST TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GALE FORCE WINDS ARE POSSIBLE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MRD

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 3:14 PM EDTFreeze WatchCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more13 hr
Oct 11, 4:37 PM EDTSpecial Marine WarningCLE113 min
Oct 11, 6:22 PM EDTSpecial Marine WarningCLE113 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.